Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 139, NWS Aberdeen, SD

July 27, 2011Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 27, 2011, 9:58 PM CDT for Jones County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2011, 9:58 PM CDT (02:58 UTC)
Expired
Jul 27, 2011, 10:45 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:24 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 27, 9:24 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT WED JUL 27 2011

.UPDATE...
SHOWERS AND THUNDERSTORMS ARE APPROACHING THE WESTERN CWA AT THIS
TIME. HAVE INCREASED POPS ACROSS THAT AREA...BUT EXPECT THE STORMS
TO WEAKEN AND DISSIPATE WITH THE LOSS OF DAYTIME HEATING AND WITH
NO LOW LEVEL JET SUPPORT. NO OTHER CHANGES MADE TO THE FORECAST AT
THIS TIME. NEW AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PCPN CHANCES THROUGHOUT THE SHORT TERM WILL BE THE MAIN FORECAST
CHALLENGE.

AS OF 19Z A WEAK FRONTAL BOUNDARY/DRY LINE IS SLOWLY SINKING
SOUTHWARD FROM NW SD. CU IS SLOWLY DEVELOPING ALONG THE
FRONT...WITH ADDITIONAL CU DEVELOPMENT OVER THE BLACK HILLS. THE
CU OVER THE BLACK HILLS WILL LIKELY DEVELOP INTO CONVECTION WITHIN
THE NEXT FEW HOURS AS A SHORT WAVE OVER NW WYOMING APPROACHES THE
REGION. WHEN CONVECTION DOES DEVELOP THEY WILL LIKELY TRACK ESE
ACROSS THE SOUTHWESTERN PORTION OF THE CWA. THOUGHT ABOUT ADDING
SEVERE WORDING INTO THE FORECAST FOR TONIGHT...HOWEVER WITH THE
LACK OF A LLJ...CONVECTION SHOULD WEAKEN UPON SUNSET.

THE LOCATION FOR POTENTIAL CONVECTION ON THURSDAY AND THURSDAY
NIGHT IS A LITTLE MORE UNCLEAR. A FEW MODELS ARE SUGGESTING A
POSSIBLE MCS MOVING ACROSS THE SW CWA AROUND 12Z THURSDAY WITH
MOSTLY DRY CONDITIONS THERE AFTER. YET OTHER MODELS ARE SHOWING A
WEAK FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN HALF OF THE CWA
WITH AFTERNOON CONVECTION POSSIBLE. EITHER WAY THE EASTERN CWA
WILL LIKELY SEE DRY CONDITIONS THUS HAVE REMOVED POPS.

CONVECTIVE POTENTIAL FOR FRIDAY AND FRIDAY NIGHT IS ALSO UNCLEAR
AT THIS TIME. MODELS ARE SUGGESTING RETURN FLOW WILL BE POSSIBLE
FOR LOCATIONS WEST OF THE MISSOURI RIVER ON FRIDAY. THE ADDED
MOISTURE COMBINED WITH A WEAK SURFACE TROF MAY RESULT IN LATE
AFTERNOON CONVECTION. AN INCREASING LLJ FRIDAY NIGHT COULD RESULT
IN THUNDERSTORMS CHANCES SPREADING EASTWARD. BASED ON THE LATEST
GFS...WHICH SHOWS THE MAJORITY OF THE PCPN OCCURRING IN ND...WILL
ONLY MAINTAIN A SCHC POP.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MID LEVEL FLOW PATTERN REMAINS ACTIVE ACROSS THE FAR NORTHERN
PLAINS/SOUTHERN CANADA DURING THE LONG TERM. HOWEVER H5 HEIGHTS
ARE ON AN UPWARD TREND THROUGH THE WEEKEND...ONLY TO GET SQUASHED
AGAIN BY EARLY NEXT WEEK. WITH THE INCREASED HEIGHTS WILL COME
WARMER TEMPS AND DWINDLING CHANCES FOR STORMS...ALTHOUGH STORMS
CANT ENTIRELY BE RULED OUT. THE BEST CHANCES APPEAR TO BE SATURDAY
NIGHT AS WEAK BOUNDARY SLIDES THROUGH AND THEN AGAIN MONDAY NIGHT
AS STRONGER SYSTEM MOVES ACROSS REGION. TEMPERATURES SHOULD
DEFINITELY BE ABOVE NORMAL FOR THE WEEKEND...TRENDING BACK TOWARD
NORMAL DURING THE NEXT WORK WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL TRACK OVER THE AREA WEST OF THE
MISSOURI RIVER THROUGH ABOUT 05Z...AND ARE EXPECTED TO WEAKEN AND
DISSIPATE AS THEY PUSH ACROSS THE MISSOURI RIVER. GUSTY WINDS AND
BRIEF PERIODS OF MVFR CIGS AND VSBYS ARE POSSIBLE WITH THE
STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL
OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 27, 4:07 AM CDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT WED JUL 27 2011

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-280915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
407 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE
POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-280915-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
407 AM CDT WED JUL 27 2011 /307 AM MDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS CENTRAL SOUTH DAKOTA. RIGHT NOW THE SEVERE THREAT
IS LIMITED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE
POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jul 27, 4:19 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT WED JUL 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          7 SE BRITTON            45.72N  97.65W
07/26/2011                   MARSHALL           SD   NWS STORM SURVEY

            NWS STORM SURVEY CONFIRMED AN EF-0 TORNADO 7 MILES
            SOUTHEAST OF BRITTON. CONVERGENT TREE DAMAGE WAS NOTED
            IN THIS AREA. NO DAMAGE TO STURCTURES OR HOMES.

&&

EVENT NUMBER ABR1100023

ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:44 PM CDTSevere Thunderstorm WarningABRJones46 min
Jul 27, 11:52 PM CDTSevere Thunderstorm WarningABRLyman38 min
Jul 28, 12:30 AM CDTSevere Thunderstorm WarningABRLyman18 min
Jul 28, 7:53 AM CDTRiver Flood WarningABRRoberts44 hr
Jul 28, 4:41 PM CDTSevere Thunderstorm WarningABRCorson49 min
Jul 28, 6:13 PM CDTSevere Thunderstorm WarningABRDewey62 min
Jul 27, 7:48 PM CDTAreal Flood WarningABRTraverse63 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.